Alert archive / Alabama / Flash Flood Warnings in 2022
Flash Flood Warning 41, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 20, 2022, 7:11 PM CDT for Pickens County, Sumter County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2022, 7:11 PM CDT (00:11 UTC)
- Expired
- Aug 20, 2022, 9:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pickens County, AL, Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 105 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1430 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.2
The text
As transmitted.
441
WGUS54 KBMX 210011
FFWBMX
ALC107-119-210215-
/O.NEW.KBMX.FF.W.0041.220821T0011Z-220821T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
711 PM CDT Sat Aug 20 2022
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Southwestern Pickens County in west central Alabama...
Northwestern Sumter County in west central Alabama...
* Until 915 PM CDT.
* At 711 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts up to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Panola, Geiger, Warsaw, Cochrane and Gainesville Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3308 8833 3308 8819 3293 8819 3294 8820
3292 8821 3292 8820 3291 8819 3289 8818
3287 8818 3286 8836
FLASH FLOOD...RADAR INDICATED
$$
75/Linhares1 follow-up statement
320
WGUS74 KBMX 210149
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
849 PM CDT Sat Aug 20 2022
ALC107-119-210215-
/O.CON.KBMX.FF.W.0041.000000T0000Z-220821T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pickens AL-Sumter AL-
849 PM CDT Sat Aug 20 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT THIS
EVENING FOR SOUTHWESTERN PICKENS AND NORTH CENTRAL SUMTER COUNTIES...
At 849 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Though heavy rainfall has subsided, up
to 5 inches of rain has fallen across the warned area. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Panola, Warsaw, Cochrane and Gainesville Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3308 8833 3308 8819 3293 8819 3294 8820
3292 8821 3291 8819 3289 8818 3287 8818
3287 8825 3295 8835
FLASH FLOOD...RADAR INDICATED
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 7:02 PM CDT, 9 minutes earlier.
Area forecast discussion, Aug 20, 7:02 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 702 PM CDT Sat Aug 20 2022 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 0624 PM CDT Sat Aug 20 2022/ Thunderstorms have been a bit more robust this afternoon than the previous few afternoons. This will continue into the early evening hours. SBCAPE 3000-3500, MLCAPE around 2500 and DCAPE around 800. Several localized boundaries are helping focus lift, convergence, and instability. There is a decaying surface boundary north and east of the area, the interface of the upper trough and the ridge to the southeast, precipitable water axis from 2+ inches south to 1.8 north. Additionally, we get a remnant seabreeze circulation from the south. Most areas will some rain through 10 pm. With all this mentioned, storms will be below severe limits but the chances of gusty winds of 20-40 mph and brief heavy rain has increased. Expect a few advisories here and there, but no watches or warnings are anticipated. 75 Previous short-term discussion: /Updated at 0109 PM CDT Sat Aug 20 2022/ Through Tomorrow. Large scale troughing remains situated over the Midwest region with the center shifting east towards Michigan through tomorrow. Moisture is amplified across the Deep South with PWATs measured at 2.04 inches on the 12Z BMX RAOB. Shortwave activity continues to rotate around the larger trough which has helped to generate a few areas of showers and thunderstorms this morning. Now diurnal convection is increasing in coverage, mainly focused south of I-20 at the time of this update. These off and on showers/thunderstorms will slowly propagate towards the northeast and begin to diminish through the evening hours, but some isolated showers may continue overnight. Will see muggy conditions again tomorrow morning with some areas of patchy fog possible outside of any lingering rain. This pattern will continue through tomorrow in which additional scattered to numerous showers/storms redevelop throughout the day as the base of the trough shifts east. The large presence of cloud cover and rainfall will hold highs in the mid/upper 80s to lower 90s. 86 .LONG TERM... /Updated at 0210 PM CDT Sat Aug 20 2022/ Monday though Friday. The main change to the extended forecast was to raise rain chances across the northern counties in the Tuesday through Thursday time frame. The upper trof that was earlier forecast to push to the I-20 corridor is now displaced farther north, and this will keep all of Central Alabama in a wetter pattern. 58/rose Previous long-term discussion: /Updated at 400 AM CDT Sat Aug 20 2022/ Monday though Friday. On Monday a mid- to upper-level trough is forecast to encompass much of the CONUS east of the Mississippi River. This will be associated with a diffuse frontal boundary better depicted by moisture than temperatures. Drier tropospheric air will begin to work into the Tennessee Valley as the front approaches northern Alabama by Monday night. Along and ahead of the frontal system will reside more tropical-like moisture. A shortwave perturbation will also reside here, embedded in a ~20 kt westerly 500 mb flow. Scattered to widespread showers are expected on Monday as a result. This scenario will continue to foster below average temperatures. Drier air will continue to advect in from the north by Tuesday as the surface front pushes slowly south suppressing better moisture & convective toward our southern zones. Warmer diurnal temperatures are forecast across the north in contrast. This trend will continue into Wednesday with highs in the mid to upper 80s areawide. By Thursday, medium- range guidance begins to disagree on moisture availability in our region. The GFS suggests a drier continental airmass across the Deep South with northerly surface winds and subsidence, the ECMWF suggests PWs above 2.0" along and south of I-20 with another shortwave embedded in a more zonal flow aloft. The evolution of these smaller scale features will determine what happens in this period. For now, maintained a conservative& consistent forecast approach with 'chance' PoPs and temperatures closer to average, but still just below. A forecast of persistence remains through end of the period until better model consistency can be achieved. 40/Sizemore && .AVIATION... 00Z TAF Discussion. A broken line of convection is moving northward this evening, while additional activity stretches from near TCl to GAD. Have timed out activity in the near term, based on current radar trends. Expect impacts at most terminals over the next few hours, before activity starts to diminish. Overnight, low clouds and patchy fog are possible, and will likely depend on where the heaviest rainfall occurs this evening. For now will highlight MVFR/IFR conditions. Additional showers and storms are expected Sunday, especially by mid to late afternoon. 14 && .FIRE WEATHER... Humidity levels and and rain chances will continue to run much above normal through Tuesday as a series of disturbances impact the region. Minimum RH values will be above 55 percent and 20 foot winds should remain less than 7 kts, mainly from the west- southwest through Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 85 68 83 66 / 70 80 60 50 20 Anniston 71 85 70 81 68 / 60 80 60 60 20 Birmingham 72 85 71 81 69 / 60 80 60 60 30 Tuscaloosa 72 85 71 79 69 / 60 80 60 70 30 Calera 71 84 71 80 70 / 60 80 60 70 30 Auburn 71 84 70 79 68 / 60 70 40 80 30 Montgomery 73 88 72 83 71 / 70 80 40 80 40 Troy 72 88 71 82 70 / 50 70 40 80 30 && .BMX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 20, 3:08 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 308 PM CDT Sat Aug 20 2022 ALZ011>015-017>050-212315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 308 PM CDT Sat Aug 20 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Aug 20, 5:40 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
540 PM CDT Sat Aug 20 2022
ALZ033-040>042-202330-
Autauga AL-Lowndes AL-Dallas AL-Perry AL-
540 PM CDT Sat Aug 20 2022
...Strong thunderstorms will impact portions of western Autauga, east
central Perry, northwestern Lowndes and northeastern Dallas Counties
through 630 PM CDT...
At 540 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Potter Station to near Benton. Movement
was northeast at 25 mph.
HAZARD...Winds in excess of 35 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Selma, Valley Grande, Selmont-West Selmont, Autaugaville, White Hall,
Benton, Mulberry, Gardner Island, Paul M Grist State Park, Tyler,
Memorial Stadium, Burnsville, Potter Station, Robert F. Henry Lock
And Dam, Summerfield, Valley Creek Junction, Plantersville, Selma
Drag Strip, Suttle and Edmund Pettus Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3225 8678 3250 8723 3273 8702 3266 8702
3266 8688 3253 8661
TIME...MOT...LOC 2240Z 209DEG 20KT 3251 8713 3234 8683
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
75 LinharesSpecial weather statement, Aug 20, 6:04 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
604 PM CDT Sat Aug 20 2022
ALZ033>035-041-202345-
Chilton AL-Autauga AL-Bibb AL-Perry AL-
604 PM CDT Sat Aug 20 2022
...Strong thunderstorms will impact portions of northwestern Autauga,
southwestern Chilton, Perry and southern Bibb Counties through 645 PM
CDT...
At 603 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Newbern to 6 miles west of
Vida Junction. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clanton, Marion, Maplesville, Billingsley, Plecher, Lawley, Vaiden,
Parnell, Mertz, Heiberger, Pooles Crossroads, Judson College,
Radford, Stanton, Morgan Springs, Folsom, Oakmulgee, Sprott, Isabella
and Vaiden Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3266 8749 3266 8747 3291 8741 3284 8661
3259 8675 3266 8688 3266 8702 3273 8702
3266 8703 3266 8708 3249 8723 3248 8752
3253 8752
TIME...MOT...LOC 2303Z 208DEG 24KT 3267 8748 3257 8680
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
75 LinharesSpecial weather statement, Aug 20, 6:39 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
639 PM CDT Sat Aug 20 2022
ALZ037-043>047-210030-
Lee AL-Tallapoosa AL-Montgomery AL-Macon AL-Bullock AL-Elmore AL-
639 PM CDT Sat Aug 20 2022
...Strong thunderstorms will impact portions of Elmore, southwestern
Lee, northeastern Bullock, Macon, south central Tallapoosa and
northeastern Montgomery Counties through 730 PM CDT...
At 638 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Boylston to 6 miles north of Guerryton.
Movement was north at 20 mph.
HAZARD...Winds in excess of 35 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Northeastern Montgomery, Auburn, Opelika, Tuskegee, Wetumpka,
Tallassee, Notasulga, Milstead, Eclectic, Shorter, Franklin, Martin
Dam, Santuck, Auburn University In Montgomery, Lake Tuskegee,
Guerryton, Tuskegee National Forest, Waugh, Dexter and Lagoon Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3241 8541 3241 8543 3220 8543 3212 8544
3239 8633 3276 8620 3263 8538
TIME...MOT...LOC 2338Z 194DEG 16KT 3245 8629 3232 8554
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
75 LinharesThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:59 PM CDT | Areal Flood Advisory | BMX | Winston | 3 hr |
| Aug 20, 9:31 PM CDT | Areal Flood Advisory | BMX | Blount, Jefferson, Walker | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.